I have been stumped lately with why I sometimes suddenly go high when I have bolused correctly for what I am eating and I wonder if various locations I have put the pump in are affecting the strength of the insulin, or if maybe the tubing is getting crossed or kinked under my clothes - I tend not to use my stomach areas and prefer sides or upper buttox for pain reasons - I am curious if others find a difference of strength in location or if others find the tubing getting slightly kinked while on your body (but not being pulled out or anything) has an effect on the insulin?
I haven't had a problem with tubing, but absorption at different sites varies. (I use my stomach almost exclusively for infusing insulin, and the upper buttocks for the CGM). When I do use the upper butt area for the infusion set, it gets irritated sooner and the absorption is not as good. I think that, even though it's high enough that I'm not sitting on it, the actual position of being seated tends to compress the tissue in that area, making it more difficult for the insulin to travel to the bloodstream.
I have used the upper area of my butt a few times. Usually my wife manually puts it there. I guess you could say she's a pain the the butt!
With my daughter, I've noticed a difference with insulin absorption depending on the site (and I always check the cannula after just to make sure it wasn't bent)...her right abdomen is better than the left, and higher is better than lower on both sides.
I have only been on the pump since June 2011 but I definatly see a difference in my pump sites. I usually save my stomach for my cgm but use my arms sides and buttocks for insertion sites. My arms absorb the best and I tend to over use them and the buttocks absorbs the worst I usually end up changing sites a day early, I also like the absorbtion rate in my legs but tend to pull those out too easily.
Hi Laura, I find that if I get lazy with changing site (I need to change mine every 2.5 days) I will get insulin backing up and actually dripping back out of the entry site of my infusion set. Another reason I get high's is when I let the pump get down to low reservoir and then still think I have enough in there. I keep pumping and even though there were 20 units in there when the alarm went off, the pump won't tell me when it is REALLY empty. My goals are to change sites on time and refill my pump immediately when the Low Reservoir warning beeps at me. I have not had any kinky issues with my tubing and I always have my site on upper buttocks. Perhaps scarring could lessen the efficiency of the insulin, but I haven't found that in the 4 years I've been inserting there. Jen